Is my allergy medication causing my blurred vision?
I've started to get blurred vision at random times throughout the day. Lasts a few minutes, then its gone. Only thing I've changed is starting taking over the counter allergy meds for my hay fever. Could the medication be giving me blurred vision?
Antihistamines, especially "sedating antihistamines" like diphenydramine (Benadryl) which can be found in many cold and allergy preparations, can caused blurred vision. They due this because the inhibit the signalling of the so called cholinergic nerves (they are "anticholinergic) which are used in helping the pupil adjust to objects at close distances. Therefore, if you are taking something containing one of these antihistamines, it is possible that you might have blurry vision. Other side effects might include dry mouth and drowsiness. The non sedating antihistamines like loratidine and cetirizine are much less likely to cause these side effects. Allergy eye drops (such as the "anti red eye" drops you can get over the counter) might also cause intermittent blurry vision. As there are many other causes for blurry vision, I would suggest that you go get checked out by your eye doctor or your primary care doctor, especially if you stop the medications that you are taking for allergy and the symptoms continue. Additionally, if you are not able to take these allergy medicines due to side effects, you might need your doctor's help picking out a different medication that will be effective without causing side effects. Good luck with this!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.